Image caption One shot of the spray can reverse the effects of an overdose for 20 minutes, says Public Health Wales

A drug which can reverse the effects of an overdose will be trialled by police in Wales.

The North Wales force will train 12 officers in Flintshire to administer Naloxone via a nasal spray in a six-month trial starting in March.

It works on people taking overdoses of opiods such as heroin and methadone.

Police and crime commissioner Arfon Jones said for officers protecting the public and their welfare it was another "tool in their armoury".

North Wales has been deluged with Class A drugs from so-called "county lines" gangs in recent years.

Insp Iwan Jones, who serves in Flintshire, said: "It's about equipping police officers properly to do the job.

"I have been in Flintshire for 12 years and it's an area where opiates are the biggest problem," he told the Local Democracy Reporting Service.

According to Public Health Wales, the effects of a shot of Naloxone last approximately 20 minutes, allowing time for the arrival of other emergency services and more specialist medical care.

The officers will be given a day's training by the Betsi Cadwaladr health board's substance misuse team, before being allowed out with the spray.

  • Addicts' families to receive overdose training
  • West Midlands Police to carry heroin overdose antidote
  • Antidote helps drugs deaths fall

The North Wales force will be the first in Wales to deploy Naloxone which has already been rolled out to police officers in the West Midlands.

"Take Home Naloxone" kits have already been made available to individuals, their carers, prisons and other organisations in Wales since 2009.

Commissioner Jones said he hoped the police trial would be a success in helping his officers prevent unnecessary deaths.

"There's no difference between carrying a defibrillator and carrying Naloxone. It's a case of doing what's right," he said.

"It makes sense they should be able to give the simple treatment that can make a life-saving difference."